It may be normal to have a little drool on your pillow as you sleep, but what if it's happening…all the time? To the point where you can feel excessive saliva building up in your mouth?
Your body makes a lot of, well, stuff every day. In fact, it churns out one to two liters of saliva and mucous daily, says Sam Huh, MD, assistant professor in otolaryngology at Mount Sinai in New York City. "Most of the time, we just swallow [this fluid] without thinking about it," he says.
Video of the Day
You have two main salivary glands on the side of your face by your jaw, two underneath in the middle of your jaw and two under your tongue, Dr. Huh explains. And there's more: "You have literally hundreds or a thousand minor salivary glands peppered all over your oral cavity, cheeks, lips and down into the throat," he says. (Knowing that, all that daily saliva production isn't that surprising.)
But if you notice you're drooling more, you may either be producing excess saliva or having trouble swallowing the entirely normal amounts your body is making. Either can be a sign to get checked out or talk to your doc. Here's what might be going on — and what to do about it:
1. You Have Acid Reflux
This is called "water brash," or a sudden rush of saliva, according to the International Foundation for Gastrointestinal Disorders. It happens during reflux when saliva and acid is regurgitated up into your mouth.
If you notice this happening, along with other common symptoms of reflux, including a sour taste in your mouth, frequent burping, heartburn and bad breath, make an appointment with your PCP.
If you feel as if there is something caught in your throat, make an appointment ASAP, as certain cancers, such as esophageal cancer, can cause difficulty swallowing, per the National Institute on Deafness and Other Communication Disorders.
2. You Have Allergies
Your eyes may water and your nose may run as a defense mechanism against any irritant, including dust, pollution and allergies. Irritants in your mouth can also cause an overproduction of saliva, Dr. Huh says.
Allergy symptoms can make life miserable. Though there are a bevy of OTC options available, rather than trying to self-diagnose and treat, see your doctor who can develop a more honed allergy treatment plan that will stop allergies before they start and keep you feeling good throughout the season.
3. It’s Your Rx
Your salivary glands are controlled by your parasympathetic nervous system (PNS), which opposes the sympathetic nervous system (SNS), or your fight-or-flight stress response, Dr. Huh explains. Any medication that turns on your PNS could cause excessive saliva.
"The majority of medications are anti-PNS, so most cause dry mouth," Dr. Huh says.
However, a couple do activate the PNS that could produce excess saliva, including clonazepam (Klonopin), a sedative and anti-seizure, as well as clozapine (Versacloz, FazaClo, Clozaril), an antipsychotic that treats schizophrenia.
Never stop a medication without consulting your doctor first. He or she can often provide advice about making side effects more manageable.
4. It’s an Environmental Chemical
There was one point when Dr. Huh had several patients walk through his doors complaining of excessive saliva. "We figured out that it was likely connected to mosquito spray that was being used around the neighborhoods here. These insecticides might act on the PNS," he says.
5. You’re Nauseated
Nausea can cause your mouth to well up with saliva.
"Nausea is controlled in the PNS — sometimes with nausea, your brain thinks you've been poisoned and is trying to get rid of it by telling the stomach to empty," Dr. Huh says.
You might be nauseated because you're sick, pregnant or have motion sickness. Talk to your doctor or pharmacist about medications to treat nausea.
6. You Have a Medical Condition
If you're living with a neuromuscular disorder, like Parkinson's disease, trouble swallowing may result in a saliva buildup that leads to drooling, Dr. Huh says.
Consider making an appointment with a speech-language pathologist who can teach you strategies for clearing saliva, like sucking on a piece of hard candy, suggests the Parkinson's Foundation.
7. You Have a Vitamin B3 Deficiency
Niacin, or B3, is a vitamin that plays a role in 400 enzymatic reactions in the body. Deficiency, called pellagra, can cause your tongue to turn bright red, along with GI symptoms like vomiting or diarrhea, as well as excessive salivation.
Deficiency is rare, but it is possible to have suboptimal levels of the vitamin, according to the National Institutes of Health. Taking a supplement will restore healthy levels, but make sure to talk to your doctor before you seek one out.
Is this an emergency? If you are experiencing serious medical symptoms, please see the National Library of Medicine’s list of signs you need emergency medical attention or call 911.